Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 49, NWS Shreveport, LA

August 27, 20207 parishes in Louisiana

NWS Shreveport, LA issued this flash flood warning at Aug 27, 2020, 7:52 AM CDT for 7 parishes in Louisiana. It was in force for 7 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 7:52 AM CDT (12:52 UTC)
Expired
Aug 27, 2020, 2:51 PM CDT
In force
7 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Bienville Parish, LA, Caldwell Parish, LA, Claiborne Parish, LA, Jackson Parish, LA, Lincoln Parish, LA, Ouachita Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 135 km from the middle of the area, began a volume at 12:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:15 AM CDTHEAVY RAIN 1.12 Ene West Monroe, LACOCORAHS STATION LA-OC-5 MONROE 2.4 WNW. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Aug 27, 10:00 AM CDTHEAVY RAIN 1.697 E Marion, LAMESONET STATION ONRL1 7.2 E MARION. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Aug 27, 10:41 AM CDTHEAVY RAIN 2.89 N Sterlington, LAMESONET STATION TS982 MS-MSR PORTNO. 3. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Aug 27, 10:45 AM CDTHEAVY RAIN 1.842 Ssw Swartz, LAMESONET STATION AR588 MONROE. THE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Aug 27, 12:42 PM CDTFLASH FLOOD1 E West Monroe, LALARGE TREE UPROOTED IN THE LAKELAND GARDENS AREA VIDEO POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 290 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

624 
WGUS54 KSHV 271252
FFWSHV
LAC013-021-027-049-061-073-111-271715-
/O.NEW.KSHV.FF.W.0049.200827T1252Z-200827T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
752 AM CDT Thu Aug 27 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Caldwell Parish in north central Louisiana...
  Jackson Parish in north central Louisiana...
  Lincoln Parish in north central Louisiana...
  Ouachita Parish in north central Louisiana...
  Union Parish in north central Louisiana...
  Eastern Bienville Parish in northwestern Louisiana...
  Claiborne Parish in northwestern Louisiana...

* Until 1215 PM CDT.

* At 752 AM CDT, Doppler radar indicated heavy rain across portions 
  of the warned area. As the morning continues, rainfall rates will 
  continue to increase with flash flooding becoming likely.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Monroe, Ruston, Claiborne, West Monroe, Grambling, Jonesboro, 
  Homer, Columbia, Brownsville-Bawcomville, Brownsville-Bawcom, 
  Swartz, Farmerville, Richwood, Arcadia, Haynesville, Bernice, 
  Sterlington, Clarks, Gibsland and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3272 9324 3300 9324 3300 9207 3271 9206
      3271 9197 3266 9191 3252 9190 3228 9203
      3228 9199 3219 9201 3216 9190 3212 9187
      3207 9193 3193 9190 3193 9231 3215 9231
      3215 9308 3258 9309 3259 9318 3272 9319

FLASH FLOOD...RADAR INDICATED

$$

13
2 follow-up statements
091 
WGUS54 KSHV 271709
FFWSHV
LAC013-021-027-049-061-073-111-272115-
/O.EXT.KSHV.FF.W.0049.000000T0000Z-200827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1209 PM CDT Thu Aug 27 2020

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  Caldwell Parish in north central Louisiana...
  Jackson Parish in north central Louisiana...
  Lincoln Parish in north central Louisiana...
  Ouachita Parish in north central Louisiana...
  Union Parish in north central Louisiana...
  Eastern Bienville Parish in northwestern Louisiana...
  Claiborne Parish in northwestern Louisiana...

* Until 415 PM CDT.

* At 1209 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Monroe, Ruston, Claiborne, West Monroe, Grambling, Jonesboro, 
  Homer, Columbia, Brownsville-Bawcomville, Brownsville-Bawcom, 
  Swartz, Farmerville, Richwood, Arcadia, Haynesville, Bernice, 
  Sterlington, Clarks, Gibsland and Grayson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3272 9324 3300 9324 3300 9207 3271 9206
      3271 9197 3266 9191 3252 9190 3228 9203
      3228 9199 3219 9201 3216 9190 3212 9187
      3207 9193 3193 9190 3193 9231 3215 9231
      3215 9308 3258 9309 3259 9318 3272 9319

FLASH FLOOD...RADAR INDICATED

$$

20
911 
WGUS74 KSHV 271951
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
251 PM CDT Thu Aug 27 2020

LAC013-021-027-049-061-073-111-272001-
/O.CAN.KSHV.FF.W.0049.000000T0000Z-200827T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bienville LA-Caldwell LA-Claiborne LA-Jackson LA-Lincoln LA-Ouachita
LA-Union LA-
251 PM CDT Thu Aug 27 2020

...FLASH FLOOD WARNING IS CANCELLED FOR CALDWELL, JACKSON, LINCOLN, 
OUACHITA, UNION, EASTERN BIENVILLE AND CLAIBORNE PARISHES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3272 9324 3300 9324 3300 9207 3271 9206
      3271 9197 3266 9191 3252 9190 3228 9203
      3228 9199 3219 9201 3216 9190 3212 9187
      3207 9193 3193 9190 3193 9231 3215 9231
      3215 9308 3258 9309 3259 9318 3272 9319

$$

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:58 AM CDT, 54 minutes earlier.

Area forecast discussion, Aug 27, 6:58 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
658 AM CDT Thu Aug 27 2020

.AVIATION...

For the 27/12Z TAF period, the worst of Hurricane Laura's impacts
continue on all terminals until 28/00Z with MVFR cigs down briefly
to IFR cigs as the center of circulation proceeds NEwrd across KSHV,
KTXK, KELD and KMLU. Wind speeds will range 35KT to 55KT, with
G60KT+ and LLWS. The highest wind speed impacts are expected near
KSHV and eastern terminals. As improvement to MVFR/IFR cigs begins
after 00Z, trailing VCTS/VCSH are still likely across all terminals,
esp. after 06Z. /16/

&&

.PREV DISCUSSION... /issued 433 AM CDT Thu Aug 27 2020/

SHORT TERM.../Today through Friday/

..Hurricane Laura made landfall as a massive Category 4 storm
around midnight near Cameron, Louisiana...

Bottom line up front...Laura will likely set the standard for a
near worst case scenario with a landfalling tropical system in our
region. Several factors are contributing to this outlook, namely
the strength of Laura at landfall combined with movement at near
15 mph almost due northward, which will bring the northern eyewall
into lower Toledo Bend around 6 AM this morning with winds still
expected to be easily hurricane force by this time. Based on this
current movement, the threat of hurricane force winds is becoming
a greater concern up to the I-20 corridor in NW Louisiana so have
expanded the Hurricane Warning to add additional parishes farther
north and east to include Caddo, Bossier, Webster, Claiborne,
Bienville, Lincoln, Jackson, Winn and Grant. Meanwhile, Angelina
and Nacogdoches counties in East Texas were both downgraded to a
Tropical Storm Warning due to the stronger winds being more east
of Laura's center of circulation. This aligns well with NHC's new
track guidance forecast with Laura still a minimal hurricane over
NW Louisiana by late morning approaching the midday timeframe.
Farther west, Cherokee and Morris counties were dropped from the
Tropical Storm Warning and replaced with a Wind Advisory. Finally,
a few counties were dropped from the Flash Flood Watch including
Wood, Smith, and Cherokee in East Texas. Farther east, the threats
of flash flooding remain across much of the region and tornadoes
mainly across our eastern half to the east of Laura's center where
SPC has a Slight Risk highlighted through the rest of today.

After we move into the afternoon and evening hours, Laura will
weaken to a tropical storm as the center moves into southern
Arkansas with winds and heavy rain gradually diminishing farther
south. In its wake, however, we will see the brunt of Laura's
impacts as widespread power outages are likely given the wind
speeds anticipated over much of the southern half of the region.
In addition, flooding may continue as well with runoff from the
heavy rain that is expected across areas in the Flash Flood Watch.
Therefore, safety will be paramount as damage assessments begin,
and those reminders include avoiding areas near any downed power
lines and flooded roadways. Look for the threat of scattered shwrs
to continue overnight as lift increases along the trailing edge of
Laura's remnants. Additional rainfall will only compound residual
flooding issues that may be ongoing, but the general trend should
be for a diminishing flood threat beyond tonight with the Flash
Flood Watch set to expire at 7 AM on Friday.

Any lingering convection will gradually begin to taper off from NW
to SE through the day on Friday with temperatures rebounding well
into the 80s and even some lower to mid 90s across our western
zones.

/19/

LONG TERM.../Friday Night through Wednesday Night/

Elongated trough extending from the Texas coast into north Louisiana
and points northeastward will linger through the weekend providing
enough instability to support diurnally driven convection each day.
Best coverage for rainfall will be late in the weekend Sunday
afternoon as a low to mid-level trough translates east across the
northern gulf coast in conjunction with a couple of weak surface
boundaries. A surface low to deepen across the Red River Valley on
Tuesday supporting continued rain chances through the end of the
forecast period.

Temperatures each day to range from highs in the upper 80s to lower
90s and lows in the low to mid 70s. Lingering moisture from Laura to
possibly support heat index values around 100  degrees each
afternoon across portions of deep east Texas. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  73  92  75 / 100  60  50  10
MLU  85  75  90  75 / 100  60  70  20
DEQ  83  70  90  73 / 100  80  40  20
TXK  79  71  89  74 / 100  80  50  20
ELD  79  70  88  73 / 100  80  50  20
TYR  86  74  95  75 /  70  30  30  10
GGG  81  72  94  75 / 100  40  30  10
LFK  90  74  95  76 / 100  30  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday morning for ARZ050-051-059>061-
     070>073.

     Tropical Storm Warning for ARZ050-051-059>061-070>073.

LA...Flash Flood Watch through Friday morning for LAZ001>006-010>014-
     017>022.

     Tropical Storm Warning for LAZ001-002-006-010-014-021-022.

     Hurricane Warning for LAZ003>005-011>013-017>020.

OK...Flash Flood Watch through Friday morning for OKZ077.

     Wind Advisory until 7 PM CDT this evening for OKZ077.

TX...Flash Flood Watch through Friday morning for TXZ096-097-108>112-
     125-126-137-138-150>153-165>167.

     Tropical Storm Warning for TXZ097-112-126-137-138-150>153-
     165>167.

     Wind Advisory until 7 PM CDT this evening for TXZ096-108>111-124-
     125-136-149.

&&

16/19/05
Hazardous weather outlook, Aug 27, 5:31 AM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
531 AM CDT Thu Aug 27 2020

OKZ077-TXZ096-108>111-124-125-136-149-281045-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Cherokee-
531 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of southeast
Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and isolated thunderstorms capable of producing locally
heavy rainfall will increase in coverage and intensity today as
Hurricane Laura diminishes across north Louisiana and south
Arkansas. In addition to heavy rainfall, gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

In the wake of Laura, afternoon thunderstorms will remain
possible through the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel, amateur
radio operators and storm spotters may be needed through
today. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

LAZ001>005-010>013-017>020-TXZ153-166-167-281045-
Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-Red River-
Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-Shelby-
San Augustine-
531 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...Today and Tonight...

A Hurricane Warning is in effect for today as Hurricane Laura
moves north across the ArkLaTex. Widespread heavy rainfall capable
of producing flash flood conditions can be expected. A Flash
Flood Watch is in effect through Friday morning. Additionally,
hurricane force winds and possible tornadoes are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

In the wake of Laura, afternoon thunderstorms will remain
possible through the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel, amateur
radio operators and storm spotters may be needed through
today. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

ARZ050-051-059>061-070>073-LAZ006-014-021-022-TXZ097-112-126-137-
138-150>152-165-281045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Ouachita-Caldwell-La Salle-Bowie-Cass-Marion-Gregg-
Harrison-Rusk-Panola-Nacogdoches-Angelina-
531 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, east Texas
and northeast Texas.

.DAY ONE...Today and Tonight...

A Tropical Storm Warning is in effect for today as Hurricane
Laura moves north across the ArkLaTex. Widespread heavy rainfall
capable of producing flash flood conditions will be possible.
Additionally, tropical storm force winds and tornadoes may be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

In the wake of Laura, afternoon thunderstorms will remain
possible through the weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Remote activation of emergency management personnel, amateur
radio operators and storm spotters may be needed through
today. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Aug 27, 6:10 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 AM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     TROPICAL STORM   DIXIE INN               32.60N 93.33W
08/27/2020                   WEBSTER            LA   EMERGENCY MNGR

            TREES UPROOTED DUE TO TROPICAL STORM FORCE
            WINDS DUE TO TS LAURA IN DIXIE INN AND
            SHONGALOO.

&&

25
Local storm report, Aug 27, 7:13 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
713 AM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HEAVY RAIN       3 E NATCHEZ             31.67N 93.00W
08/27/2020  M4.47 INCH       NATCHITOCHES       LA   PUBLIC

            HEAVY RAIN REPORTED 4.47 INCHES OF RAIN AND
            TREES DOWN IN MELROSE LA.

&&

25
Local storm report, Aug 27, 7:42 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 AM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     FLASH FLOOD      NATCHITOCHES            31.76N 93.10W
08/27/2020                   NATCHITOCHES       LA   LAW ENFORCEMENT

            WIDE SPREAD FLOODING ACROSS MUCH OF THE
            PARISH.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:14 AM CDTFlash Flood WarningSHVGrant, LaSalle, Natchitoches, Sabine, Winn8 hr
Aug 27, 7:43 AM CDTFlash Flood WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 1 more5 hr
Aug 27, 9:57 AM CDTRiver Flood WarningSHVBienville, Bossier, Webster21 days
Aug 27, 3:02 PM CDTHeat AdvisorySHVBienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more52 hr

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.